Indiana, 2008

Hail and Damaging Wind in Indiana, June 4, 2008

June 4, 2008 · NWS LMK · 4 events in 2 counties and zones

An isolated severe thunderstorm near the Ohio River produced one inch hail across Scott County, IN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An isolated severe thunderstorm near the Ohio River produced one inch hail across Scott County, IN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 4, 9:20 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 4, 9:20 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 AM EDT WED JUN 4 2008

.SHORT TERM (TODAY) UPDATE...

TORNADO WATCH 446 WAS ISSUED FOR HARRISON AND NICHOLAS COUNTIES IN
OUR FAR NERN FA UNTIL 4 PM TODAY. ADDITIONAL SCT TSTM DEVELOPMENT
LIKELY LATER TODAY IN INCREASINGLY UNSTABLE AMS...ESPECIALLY ACRS
THE NRN HALF OF OUR FA...AS A COUPLE OF UPR LEVEL IMPULSES MOVE EWD
ACRS THE LOWER OH VLY. PRIMARY THREAT SHUD BE DAMAGING WINDS WITH
OUR VAD WIND PROFILE INDICATING A LOW LEVEL JET NEAR 50K.

OTHERWISE...A VERY WARM...HUMID DAY UNDERWAY WITH AFTERNOON
DEWPOINTS TO REMAIN IN THE MID/UPPER 60S AND TEMPS TOPPING OUT ARND
90.

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...

CONCERN IN THE SHORT TERM IS THE TODAY PERIOD AND WHAT KIND OF
THUNDERSTORM ACTIVITY TO EXPECT THIS MORNING THROUGH EARLY THIS
EVENING...AND HOW FAR SOUTH THAT THUNDERSTORM ACTIVITY MAY OCCUR.

THUNDERSTORMS CURRENTLY OVER CENTRAL INDIANA AND ILLINOIS TO BE A
SLIGHT THREAT THIS MORNING AND EARLY THIS AFTERNOON THOUGH AT THIS
STAGE...IT LOOKS AS THOUGH THE BULK OF THIS WILL REMAIN NORTH OF THE
CWA. ANY DEVELOPMENT THAT OCCURS TO THE WEST AND SOUTH THROUGH
MISSOURI FROM NOW THROUGH LATE THIS MORNING LOOKS TO BE THE BEST
SHOT FOR ANY THUNDERSTORMS ACROSS THE CWA...ESPECIALLY ACROSS THE
NORTHERN ZONES.  HAVE CONTINUED CHANCE POPS AROUND AND NORTH OF I-64
WITH SLIGHT CHANCE TRENDING SOUTH FROM THERE.  SOME STORMS COULD BE
STRONG...WITH GUSTY WINDS AND SMALL HAIL THE BIGGEST THREATS. AN
ISOLATED SEVERE STORM COULD BE POSSIBLE ALONG AND NORTH OF THE OHIO
RIVER LATE THIS MORNING AND AFTERNOON.  ALL THUNDERSTORM ACTIVITY
SHOULD WIND DOWN AS THE AFTERNOON PROGRESSES THOUGH SHOWERS MAY
REMAIN THROUGH THIS EVENING.

A FEW IF THESE LINGERING SHOWERS MAY OCCUR ALONG AND NORTH OF THE
OHIO RIVER TONIGHT...BUT AFTER MIDNIGHT THESE SHOULD DISSIPATE OR
MOVE EAST WITH PARTLY CLOUDY SKIES FILLING IN FOR THE REMAINDER OF
THE OVERNIGHT PERIOD. THURSDAY AND THURSDAY NIGHT SHOULD BE DRY WITH
STRONG HIGH PRESSURE RIDGE BUILDING IN FROM THE SOUTHEAST...WITH
HIGHS IN THE 90S AND LOWS RIGHT AROUND OR SLIGHTLY ABOVE 70 DEGREES.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...

A RELATIVELY BENIGN PERIOD APPEARING TO SET UP AS HIGH PRESSURE
DOMINATES THE SOUTHEAST QUARTER OF THE COUNTRY THROUGH THE PERIOD. A
SHORT WAVE DIGGING ACROSS THE UPPER MISSISSIPPI VALLEY INTO THE
GREAT LAKES FRIDAY NIGHT INTO SATURDAY WILL BRING CLOUDS AND
THUNDERSTORMS TO OUR NORTH AND WEST...BUT PULLS NORTH AS IT HEADS
EAST AND POPS GREATER THAN 20 WOULD ONLY CLIP OUR NORTHERN-MOST
INDIANA COUNTIES IF THAT.

ONCE THE ABOVE SHORT WAVE IS GONE SOUTHERLY FLOW PREVAILS.  WITH
LIMITED MOISTURE AND NO DYNAMICS...HOT AND HAZY BEST DESCRIBES THE
FORECAST.  THE GULF OPENS UP TO INCREASE SURFACE DEWPOINTS...BUT NOT
TO UNBEARABLE LEVELS...AS THEY SHOULD REMAIN IN THE 60S. SEVERAL
DAYS OF FLOW OFF THE GULF SHOULD PRIME THE AREA FOR CONVECTION THE
SECOND HALF OF NEXT WEEK...BUT BEYOND THE CURRENT FORECAST
TIMEFRAME.

HIGH TEMPERATURES WILL BE MOSTLY IN THE LOWER 90S THROUGHOUT THE
CWA...WITH LOWS IN THE UPPER 60S AND LOWER 70S.

&&

.AVIATION (12Z TAFS)...

LINE OF THUNDERSTORMS STRETCHING FROM CENTRAL INDIANA SOUTHWEST INTO
SOUTHWEST KENTUCKY TO WORK THROUGH THE AREA BEGINNING AROUND 12Z.
THIS LINE SHOULD GET TO SDF BY 13Z AND TO LEX BY 14Z. VARIABLE WINDS
TO 30 KTS AND IFR VISIBILITIES WILL BE POSSIBLE IN THESE STORMS AS
THEY MOVE ACROSS THE TERMINALS.  THE LINE TO COME NEAR BWG BUT NOT
AFFECT THE TERMINAL ITSELF WITH VIS OR CIG REDUCTIONS SO WILL COVER
WITH A VC. ONCE THIS LINE PASSES...SOME SCATTERED CONVECTION MAY
RESULT IN SDF AND LEX SEEING ADDITIONAL THUNDERSTORMS WITH MVFR
POSSIBLE THROUGH 23Z.  OTHERWISE...VFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD

BREEZY SOUTHWESTERLY WINDS WILL BE LIKELY FROM THE ONSET OF THE TAF
PERIOD TO AROUND 00Z THURSDAY...THOUGH GUSTS SHOULD GENERALLY
REMAIN AT OR BELOW 25KTS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...DK
LONG TERM....JBS
AVIATION.....MACZKO/11
Hazardous weather outlook, Jun 4, 9:00 AM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EDT WED JUN 4 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1000 AM EDT WED JUN 4 2008 /900 AM CDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND
BRIEF HEAVY RAINFALL WILL BE POSSIBLE TODAY...MAINLY OVER SOUTH
CENTRAL INDIANA...NORTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION.
SOME OF THESE THUNDERSTORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY. DANGEROUS LIGHTNING...BRIEF HEAVY RAINFALL AND GUSTY
WINDS WILL BE THE MAIN THREAT FROM ANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG
WINDS...HEAVY RAINFALL AND HAIL TO THE NATIONAL WEATHER SERVICE.

11

In the hours before

Special weather statement, Jun 4, 10:41 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1141 AM EDT WED JUN 4 2008

KYZ036-037-043-041645-
SCOTT KY-HARRISON KY-NICHOLAS KY-
INCLUDING THE CITIES OF...GEORGETOWN...CYNTHIANA...CARLISLE
1141 AM EDT WED JUN 4 2008

A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE THROUGH PARTS OF
HARRISON AND NICHOLAS COUNTIES THROUGH NOON EDT. THE STRONGEST
STORM WILL MOVE THROUGH NORTHERN HARRISON COUNTY AND PRODUCE A
BRIEF DOWNPOUR...WIND GUSTS UP TO 30 MPH...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL.

DK
Special weather statement, Jun 4, 10:52 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1152 AM EDT WED JUN 4 2008

INZ077>079-KYZ032-041645-
JEFFERSON-SCOTT-TRIMBLE-WASHINGTON-
1152 AM EDT WED JUN 4 2008

...STRONG THUNDERSTORM TO AFFECT JEFFERSON...SCOTT...AND
WASHINGTON COUNTIES IN INDIANA AS WELL AS TRIMBLE COUNTY KENTUCKY...

AT 1148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BROWNSTOWN...AND MOVING
EAST AT 45 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR...SMALL PEA HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  6 MILES NORTH OF SCOTTSBURG BY 1210 PM EDT.
  NEAR MADISON BY 1235 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

AML

The radar

The Louisville radar (KLVX), 86 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
June 4, 11:21 AM EST
Where
Scott County, 0.88 mi SW of Austin
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -85.810

One inch hail estimated by the public near Austin, IN.

Hail, Jefferson

When
June 4, 11:31 AM EST
Where
Jefferson County, Deputy
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.800, -85.650

COOP observer reported penny sized hail in Deputy, IN.

Hail, Jefferson

When
June 4, 11:38 AM EST
Where
Jefferson County, 2.99 mi SE of Deputy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -85.610

Trained spotter reported one inch sized hail 3 miles southeast of Deputy, IN.

Thunderstorm Wind, Scott

When
June 4, 11:46 AM EST
Where
Scott County, 4.87 mi N of New Frankfort
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.800, -85.710

County official reported barn roof blow off near Sunnyside Lane. Also reported corn silo damaged on County Road 256 near the county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103193, 103194, 103195, 103196.